Maine, 2016Dust Devil in Maine, May 12, 2016
May 12, 2016 · NWS CAR · 1 event in 1 county or zone
A strong dust devil with winds estimated around 60 mph tipped a camping trailer on to a pickup truck at a farm near the town of Carroll. The camping trailer was 40 feet long and weighed around 7000 lbs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong dust devil with winds estimated around 60 mph tipped a camping trailer on to a pickup truck at a farm near the town of Carroll. The camping trailer was 40 feet long and weighed around 7000 lbs. Other heavy objects were moved around the yard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 12, 11:05 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, May 12, 11:05 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1205 PM EDT THU MAY 12 2016
.SYNOPSIS...
A ridge of high pressure will remain across the area into Friday.
A trough of low pressure will approach late Friday afternoon and
cross the area Friday evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
Noon Update. Raised temps a couple degrees and decreased cloud
cover over the northeast. Expect a sunny and very warm afternoon
with a bit of haze from the Canadian forest fire smoke over the
region.
Previous discussion...Another quiet day on tap across the Pine
Tree State as the region remains entrenched under high pressure.
Other than a few passing high clouds across the far north, expect
lots of sunshine and mild temperatures. Winds will still be a
little breezy but less so than what we saw Wednesday. However,
conditions remain dry so fire danger is still a concern. Highs
will top out in the lower to mid 70s areawide, though the coast
will be a little cooler as winds will turn onshore later this
afternoon. The dry weather continues tonight, though dewpoints
will increase overnight. This will keep lows in the 40s in most
spots.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Most models have gone back to a slower timing with the lead s/wv
apchg from from the grt lks Fri ngt and Sat morn. This means that
all of Fri day will be dry for the FA, with just a chc of shwrs
late in the aftn as shwrs just begin crossing ovr from Srn QB and
NW New Eng. Due to a geostrophic S to SSW wind, hi temps Fri will
definitely have an inverted ptn, with nrn vly lctns warmest.
Shwrs will then advc W to E ovr the remaining ptns of the FA Fri
ngt...with most models now indicating shwrs not yet clrg NE ptns
of the FA til erly Sat aftn. For this reason, we did not make any
sig chgs to fcst hi temps Sat from ystdy's aftn fcst update until
models settle ovr onset/exit tm of the shwrs. Given the potential
of a half inch + with this event, max PoPs with the core of this
event late Fri ngt have been risen to arnd 90 percent.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Aft a brief break from rnfl late Sat aftn into Sat eve, longer
range models cont to advertise additional s/wv energy from the
grt lks digging ESE toward our FA late Sat ngt into Sun...which
will likely bring additional shwrs/rnfl for these tm pds in
addition to cooler temps. Sun ngt and Mon will cont to be
unsettled as an upper low closes off ovr the FA, then moves E into
the Can Maritimes. Cold enough air alf may exist for rn shwrs to
mix with sn shwrs ovr the highest trrn of nrn ME late Sun ngt into
erly Mon morn...but with no accumulation.
Shwrs will pivot ESE out of the FA late Mon and Mon eve as the
sfc/upper low moves E toward the open Atlc...with improvement Mon
ngt into Tue in the way of at least prtl clrg and some recovery of
hi temps by Tue aftn and more so on Wed. The next chc of shwrs
could be as early as Wed ngt with another system movg ENE from the
grt lks...but longer range models have differing onset tmg with
this system... so both confidence and PoPs are low with this
system attm.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR conditions will prevail over the next 24 hours
under mostly clear skies.
SHORT TO LONG TERM: VFR clgs will cont all TAF sites Fri into Fri
eve...then lower to MVFR clgs/vsbys with heavier shwrs late Fri
ngt into Sat morn...with pockets of IFR clgs/vsbys. Conditions
improve to VFR slowly from SW to NE Sat aftn and eve. Aftwrds, clgs
and attms vsbys will lower in shwrs again late Sat ngt and con't
so into Mon.
&&
.MARINE...
NEAR TERM: High pressure will build over the waters today and
tonight, generally keeping winds below Small Craft Advisory
levels. Winds may increase a bit this afternoon as they turn to
the southwest but should remain under 20 kt.
SHORT TERM: Initially no hdlns anticipated, then winds and seas
increase to SCA late Sun into Mon. Went slightly below WW3 wv
guidance for wv hts durg the potential SCA pd, otherwise, kept
close to guidance.
&&
.FIRE WEATHER...
We will see low relative humidity once again today but winds will
not be quite as gusty as yesterday. Fuels are dry, especially
where green-up has not yet come to completion. Later shifts may
need to consider issuing a Special Weather Statement highlighting
fire conditions.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...Hastings/MCB
Short Term...VJN
Long Term...VJN
Aviation...Hastings/VJN
Marine...Hastings/VJN
Fire Weather...Hastings
Hazardous weather outlook, May 12, 5:25 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
625 AM EDT THU MAY 12 2016
MEZ001>006-010-011-015>017-029>032-131030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
625 AM EDT THU MAY 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
DRY CONDITIONS WILL PERSIST TODAY ALONG WITH LOW RELATIVE HUMIDITY
LEVELS. THIS WILL KEEP AN ELEVATED FIRE DANGER...ESPECIALLY IN
THOSE AREAS WHERE GREEN UP HAS NOT YET OCCURRED. WIND GUSTS OF 15
TO 20 MPH ARE EXPECTED. PLEASE CHECK WITH YOUR LOCAL FIRE
DEPARTMENT OF FORESTRY OFFICE BEFORE DOING ANY BURNING. PLEASE
REMEMBER THAT A BURN PERMIT IS REQUIRED FOR ALL BURNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-131030-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
625 AM EDT THU MAY 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Devil, Penobscot
- When
- May 12, 1:55 PM EST
- Where
- Penobscot County, Carroll
- Reported by
- Social Media
- Coordinates
- 45.420, -68.030
A strong dust devil with winds estimated around 60 mph tipped a camping trailer on to a pickup truck at a farm near the town of Carroll. The camping trailer was 40 feet long and weighed around 7000 lbs. Other heavy objects were moved around the yard.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634433.